Jan-Feb '08 | briefing | mail | interviews | articlespsorchat |  don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic  | 2008 Ed Dewke

Methotrexate and Weight Gain
from Melissa S.

Hi Ed, I stumbled across your website while surfing the web for methotrexate information.  Particularly I was looking for information pertaining to weight gain.  I have Crohn's Disease[http://www.webmd.com/ibd-crohns-disease/crohns-disease/what-is-crohns-disease] and have been using the medication since spring and I have put on a tremendous amount of weight.  I can't seem to get my GI doctor to acknowledge the correlation.  Can you expand on your experience with the weight gain in conjunction with the medication?  I have gained 30 pounds and I am no longer able to convince myself that the weight gain is an improvement in my disease, especially when you couple it with the fatigue you have from the medicine.  To other's I probably just appear fat and lazy!

Thank you, -Melissa S.

*****

Ed’s Response:  As you no doubt know, Melissa, it is tough to find references to weight gain as a side effect of methotrexate.  In 30 minutes of web surfing I found one direct reference (outside FlakeHQ) at ChemoCare.com.  The link is to a page with many lists, one of which starts with this preamble:

The following symptoms require medical attention, but are not an emergency.  Contact your health care provider within 24 hours of noticing any of the following:

One of the bullets in the list reads

  •  Swelling of the feet or ankles.  Sudden weight gain.

The juxtaposition of “swelling” and “sudden weight gain” in the same bulleted item leads me to suspect edema, which could be connected to better documented adverse effects on the kidneys caused by MTX. I don’t know, but I rather doubt that’s the kind of weight gain (fluid buildup) you and a few others have complained about in emails to FlakeHQ.

Perhaps, in the future, other methotrexate users who experience weight gain will find the correspondence here to suggest they are not alone (as has happened with mood swings from taking methotrexate). 

If/when you learn more, please share it with us, Melissa.  -Ed

This Month's Mail | Archives

www.flakehq.com